Kentucky, 2004Damaging Wind in Kentucky, July 13, 2004
July 13, 2004 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 4:10 PM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 13, 4:10 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT TUE JUL 13 2004
.DISCUSSION...
BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX
POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY
RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS.
WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL
IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED
INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8
LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET
WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN
ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER
TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM.
HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE
MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN
PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS
GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA.
HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON
WEDNESDAY IN THE SOUTHEAST NEAR 40%.
ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT
SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE
COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS
SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES
TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN
U.S. TROUGH HOLDS PLACE.
EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS
STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER
THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX
CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH
TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY
HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE
TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND
TEMPS BY TUE WITH RETURN FLOW.
.PREV DISCUSSION...
1159 AM EDT TUE JUL 13 2004
CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE
HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START
TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW
STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY
IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY
OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID
LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP
CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY
IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD.
THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO
EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND
HAIL POTENTIAL IN THE FORECAST.
300 AM EDT TUE JUL 13 2004
MAIN FOCUS FOR THIS MORNING/S FORECAST INVOLVED THE POTENTIAL IMPACT
OF STRONG UPPER LEVEL SHORTWAVE SEEN ON WATER VAPOR SAT PIX ACROSS
SOUTHERN CANADA EARLY THIS MORNING.
FIRST...WIDELY SCATTERED SHRA/TSRA CONTINUES TO RE-DEVELOP AHEAD OF
WEAK UPPER LEVEL SHORTWAVE TROF ACROSS THE OHIO VALLEY...AND MOVES
SOUTH IN DIFFLUENT 1000-500MB THICKNESS PATTERN. EXPECT WIDELY
SCATTERED TSRA TO CONTINUE INTO THE MORNING UNTIL UPPER WAVE PASSES.
THEREFORE...WILL INTRODUCE SMALL POPS TODAY TO ACCOUNT OF THIS
ACTIVITY. OTHERWISE...GOOD WAA PATTERN DEVELOPS TODAY AND WITH W/NW
MID/UPPER LEVEL FLOW...FORECAST SOUNDINGS DRY OUT ABOVE 6000FT THIS
AFTERNOON. SO WHILE THE AIRMASS WILL BE QUITE UNSTABLE THIS
AFTERNOON...WITH 850-700MB WARMING AND LACK OF FOCUS FEEL MOST
LOCATIONS WILL BE DRY THIS AFTERNOON. BIGGEST WEATHER STORY WILL BE
THE HEAT WITH DEWPOINTS IN THE LOWER 70S AND HIGHS FROM THE UPPER
80S TO LOWER 90S...HEAT INDEX VALUES WILL REACH BETWEEN 95-100
DEGREES TODAY. WILL HIGHLIGHT THIS IN THIS MORNING/S HAZARDOUS
WEATHER OUTLOOK.
TONIGHT..AS THE STRONG UPPER SHORTWAVE PUSHES EAST INTO THE GREAT
LAKES...AN IMPRESSIVE 80+ KT UPPER JET PUSHES INTO THE MISSISSIPPI
VALLEY...PLACING EASTERN KENTUCKY IN A AREA OF STRONG UPPER
DIVERGENCE AFTER 06Z. WITH FORECAST SOUNDING SHOWING STRONG
UNIDIRECTIONAL FLOW AND MID LEVEL WINDS IN EXCESS OF 40 KTS...
DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS TONIGHT.
THIS SEVERE WEATHER THREAT CONTINUES EARLY WEDNESDAY...UNTIL THE
SURFACE FRONT PASSES BY 18Z. DESPITE VERY WARM 850MB TEMPS PRIOR TO
FRONTAL PASSAGE...LEANED TOWARD COOLER GUIDANCE NUMBERS FOR HIGHS
DUE TO ANTICIPATED CLOUD COVER FROM OVERNIGHT CONVECTION.
MUCH COOLER WEATHER EXPECTED BEHIND THE FRONT ON THURSDAY WHICH
PREVIOUS FORECAST HAD WELL HANDLED. NO CHANGES MADE BEYOND THURSDAY.
&&
.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
HAL/KO
Hazardous weather outlook, Jul 13, 5:10 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT TUE JUL 13 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
610 PM EDT TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF A SIGNIFICANT AREA OF THUNDERSTORMS TO ARRIVE
FROM THE NORTHWEST AFTER DARK TONIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN AS
THEY TRACK SOUTHEAST ACROSS THE AREA. THERE IS ALSO AN ISOLATED
RISK FOR TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING AND SOME OF THOSE STORMS
MAY BE SEVERE...PRODUCING DAMAGING WIND OR LARGE HAIL. THUNDERSTORMS
ARE AGAIN POSSIBLE SATURDAY NIGHT...SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY WEDNESDAY.
HEINLEIN
In the hours before
Local storm report, Jul 13, 9:32 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PARNELL 36.87N 84.95W
07/13/2004 WAYNE KY EMERGENCY MNGR
POWER LINES DOWN.
&&
BEWThunderstorm Wind, McCreary
- When
- July 13, 9:55 PM EST
- Where
- McCreary County, Parkers Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.833, -84.467
Large tree limbs and power lines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Damaging Winds and High Wind in Indiana, July 13, 2004$97,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417393.